Non-surgical cosmetic procedures are seeing a bit of resurgence, given the economy and the higher cost of enhancements such as tummy tucks and breast implants. Chief among those more cost-effective procedures are Botox injections, dermal fillers, laser resurfacing, laser hair removal, and chemical peels. Dermal fillers, such as Resytlane, were approved by the FDA in 2003 to correct moderate to severe facial wrinkles and folds and now are under consideration as a lip plumper as well.
Restylane, a clear gel formulation of hyaluronic acid, passed through an FDA advisory committee yesterday on its way to full approval. While it is currently used a lip enhancer—considered an off-label purpose—FDA approval means that the testing and research on the product meets accepted standards for the procedure, and ultimately safer for the individual. It also allows companies to market their products for that purpose.
According to the American Society of Plastic Surgeons, Restylane and other dermal fillers, were used in well over a million consumers in 2010, putting them in the top 5 for non-surgical cosmetic procedures.
Earlier this week, HealthNews published results of a study that found Restylane and Botox users had difficulty identifying emotions in others. Apparently, we may read the feelings of others by mimicking their facial expressions. Because users of both Botox and Restylane cannot utilize all their facial muscles, they have difficulty decoding which emotions the expressions correspond to. A definite downside to these treatments.
More worrisome, are the adverse reports received by the Food and Drug Administration of serious and unexpected problems in people treated with the dermal fillers. (Dermal fillers and their manufacturers include: Restylane made by Medici, Juvederm, a product from Allergan, and Radiesse from Bio Form Medical.) A total of 930 reports of health problems have been received over the past six years. Reported side effects include facial palsy and disfigurement and rare, but life-threatening problems such as severe allergic reactions and anaphylactic shock. Reports of minor swelling also occurred, but that is an expected reaction to the injections.
No Comments Yet!
to start a conversation or .
No related posts.